Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Lincoln, IL

April 20, 2000DeWitt County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2000, 8:37 AM CDT for DeWitt County, McLean County, Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 8:37 AM CDT (13:37 UTC)
Expired
Apr 20, 2000, 9:30 AM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties DeWitt County, IL, McLean County, IL

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:05 AM CDTHail 0.88Mc Lean, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 201338
SVRSPI
ILC039-113-201430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
837 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS
  DE WITT COUNTY IN CENTRAL ILLINOIS

* UNTIL 930 AM CDT

* AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF KENNEY...OR ABOUT 6 MILES WEST
  OF CLINTON...MOVING NORTH AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNEY
  WAYNESVILLE
  WAPELLA
  MCLEAN
  HEYWORTH
  LE ROY
  DOWNS
  BLOOMINGTON

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4034 8927 4028 8913 4006 8913 4042 8847
          4064 8900

KETCHAM
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 2:40 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 AM CDT THU APR 20 2000

AS OF 06Z...SFC LOW NOW CENTERED OVER NRN MO...WEST OF KIRKSVILLE.
TRW ACTIVITY...STILL PERSISTING OVER NRN SECTIONS OF CWA...MAINLY
WEST OF IL RIVER.

FOR REST OF TODAY...AVN STILL HAS BEST HANDLE ON THE SYSTEM...WITH
ACTIVITY FIRING ALONG BOUNDARY IN CENTRAL MO...SO LITTLE CHANGE TO
CURRENT FORECAST AS EVENT IS IN PROGRESS AT THIS POINT.  WILL BUMP
TEMPS DOWN SLIGHTLY IN NRN GROUP AS AREA OF TRWS OVER C MO SHOULD
MOVE INTO CWA SOON AFTER ZONE ISSUANCE TIME...HELPING TO KEEP TEMPS
DOWN A LITTLE. REST OF CWA WILL SEE ACTIVITY MARCH EASTWARD...WILL
WAIT TO SEE IF SPC ISSUE A NEW WATCH IN OUR SRN SECTIONS...HOPEFULLY
BEFORE THE ZONES ARE ISSUED.

WILL KEEP MENTION OF RWS IN FOR TONIGHT...BEFORE ENDING TOWARDS
DAYBREAK ON FRIDAY. SHOULD SEE SOME SUN ON FRIDAY...BUT TEMPS WILL
BE ON THE COOL SIDE.

...PRELIMINARY CCF FOR COORDINATION ONLY...

SPI TB 064/042 055/039 067 68+50
PIA TB 062/040 054/038 066 68+50
DEC TB 064/042 054/038 066 68+50
CMI TB 065/042 053/037 065 68+60
MTO TB 067/042 055/040 067 68+60
LWV TB 075/044 057/040 068 68770

.ILX...]
IL...NONE.

BYRD

In the hours before

Special weather statement, Apr 20, 6:30 AM CDT, 2 hours 7 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
630 AM CDT THU APR 20 2000

...EXPECT SEVERE WEATHER ACROSS EAST CENTRAL ILLINOIS TODAY...

A STORM SYSTEM OVER NORTHEASTERN MISSOURI WILL MOVE EAST TODAY INTO
CENTRAL ILLINOIS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
RAPIDLY MOVE NORTHEAST AHEAD OF THIS SYSTEM. EXPECT SEVERE WEATHER
ALONG ANDP EAST OF A VANDALIA TO LINCOLN TO EL PASO LINE...SO
SPOTTER ACTIVATION WILL BE NEEDED IN THIS AREA THROUGH THE EARLY
EVENING HOURS.

BYRD
Local storm report, Apr 20, 7:47 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
747 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    WINCHESTER                IL   WIND DAMAGE
04/20/00   SCOTT                          NUMEROUS TREES AND POWER
                                          LINES DOWN COUNTYWIDE
                                          (SHERIFF)

0525 AM    1 N JACKSONVILLE          IL   WIND DAMAGE
04/20/00   MORGAN                         TREES DOWN ON NORTH SIDE
                                          OF TOWN (SHERIFF)

0530 AM    NEWMANSVILLE              IL   WIND DAMAGE
04/20/00   CASS                           DAMAGE TO ROOF OF A HOUSE
                                          (ESDA)

0535 AM    LAFAYETTE                 IL   1.00 INCH HAIL
04/20/00   STARK                          (ESDA)

0543 AM    LEWISTOWN                 IL   WIND DAMAGE
04/20/00   FULTON                         6 TO 8 INCH TREE LIMBS
                                          DOWN (ESDA)

0600 AM    9 SW POWERTON             IL   .75 INCH HAIL
04/20/00   TAZEWELL                       (ESDA)

0611 AM    LINCOLN                   IL   62 MPH TSTM WIND GUST
04/20/00   LOGAN                          AT NWS OFFICE

0610 AM    2 E EMDEN                 IL   WIND DAMAGE
04/20/00   LOGAN                          *** 1 INJ ***
                                          SEMI BLOWN OVER ON OFF
                                          RAMP OF I-155. DRIVER
                                          SUFFERED MINOR
                                          INJURIES. (ESDA)

0610 AM    MORTON                    IL   60 MPH TSTM WIND GUST
04/20/00   TAZEWELL                       SMALL LIMBS DOWN (NWS
                                          EMPLOYEE)

0606 AM    BARTONVILLE               IL   1.00 INCH HAIL
04/20/00   PEORIA                         (ESDA)

0608 AM    TREMONT                   IL   68 MPH TSTM WIND GUST
04/20/00   TAZEWELL                       (ESDA)

0543 AM    5 S PETERSBURG            IL   WIND DAMAGE
04/20/00   MENARD                         SEVERAL TREES DOWN (ESDA)

0618 AM    WASHINGTON                IL   1.75 INCH HAIL
04/20/00   TAZEWELL                       (ESDA)

0600 AM    DELAVAN                   IL   WIND DAMAGE
04/20/00   TAZEWELL                       2 FOOT DIAMETER TREE LIMB
                                          DOWN ON POWER LINE.
                                          (ESDA)

0555 AM    5 W EMDEN                 IL   WIND DAMAGE
04/20/00   LOGAN                          POWER LINES BLOWN DOWN
                                          (SHERIFF)

0530 AM    3 SE DUNCAN MILLS         IL   WIND DAMAGE
04/20/00   FULTON                         SEMI BLOWN OVER ON ROUTE
                                          24 (ESDA)

0530 AM    3 SE LEWISTOWN            IL   WIND DAMAGE
04/20/00   FULTON                         POWER POLE SNAPPED IN HALF
                                          (ESDA)

0630 AM    BLOOMINGTON               IL   60 MPH TSTM WIND GUST
04/20/00   MCLEAN                         (FAA SITE)

0610 AM    EMDEN                     IL   WIND DAMAGE
04/20/00   LOGAN                          TREES...POWER LINES AND
                                          STRUCTURAL DAMAGE
                                          IN TOWN (ESDA)

0620 AM    ROANOKE                   IL   WIND DAMAGE
04/20/00   WOODFORD                       ROOF DAMAGE TO BUSINESS.
                                          TREES...POWER
                                          LINES AND POWER POLES
                                          DOWN COUNTYWIDE. (ESDA)

0640 AM    1 S WENONA                IL   WIND DAMAGE
04/20/00   MARSHALL                       SEMI BLOWN OVER ON I-39
                                          (SHERIFF)

0530 AM    HAVANA                    IL   WIND DAMAGE
04/20/00   MASON                          POWER LINES AND TREES DOWN
                                          COUNTYWIDE
                                          (SHERIFF)

0620 AM    WASHINGTON                IL   WIND DAMAGE
04/20/00   TAZEWELL                       ROOF DAMAGE TO SEVERAL
                                          HOMES...MINOR
                                          STRUCTURAL DAMAGE
                                          AND AN AIRPLANE HANGER
                                          DESTROYED (ESDA)

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:06 PM CDTSevere Thunderstorm WarningILXCass, Schuyler54 min
Apr 19, 9:06 PM CDTSevere Thunderstorm WarningILXMorgan54 min
Apr 19, 9:39 PM CDTSevere Thunderstorm WarningILXFulton51 min
Apr 19, 10:24 PM CDTSevere Thunderstorm WarningILXPeoria51 min
Apr 19, 11:10 PM CDTSevere Thunderstorm WarningILXFulton, Mason50 min
Apr 20, 1:34 AM CDTSevere Thunderstorm WarningILXKnox41 min
Apr 20, 2:03 AM CDTSevere Thunderstorm WarningILXStark42 min
Apr 20, 4:49 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler56 min
Apr 20, 4:49 AM CDTSevere Thunderstorm WarningILXScott56 min
Apr 20, 4:56 AM CDTSevere Thunderstorm WarningILXKnox49 min
Apr 20, 5:21 AM CDTSevere Thunderstorm WarningILXFulton, Mason54 min
Apr 20, 5:21 AM CDTSevere Thunderstorm WarningILXMenard, Sangamon54 min
Apr 20, 5:33 AM CDTSevere Thunderstorm WarningILXStark27 min
Apr 20, 5:47 AM CDTSevere Thunderstorm WarningILXLogan, Peoria, Tazewell43 min
Apr 20, 6:02 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford43 min
Apr 20, 6:02 AM CDTSevere Thunderstorm WarningILXMcLean43 min
Apr 20, 6:13 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon47 min
Apr 20, 7:48 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon42 min
Apr 20, 8:27 AM CDTSevere Thunderstorm WarningILXSangamon48 min
Apr 20, 8:31 AM CDTSevere Thunderstorm WarningILXLogan44 min
Apr 20, 9:05 AM CDTSevere Thunderstorm WarningILXChristian40 min
Apr 20, 9:06 AM CDTTornado WarningILXDeWitt, Logan, Macon39 min
Apr 20, 9:30 AM CDTTornado WarningILXMcLean60 min
Apr 20, 9:33 AM CDTTornado WarningILXPiatt42 min
Apr 20, 9:34 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby56 min
Apr 20, 9:45 AM CDTTornado WarningILXDeWitt30 min
Apr 20, 10:04 AM CDTTornado WarningILXChampaign56 min
Apr 20, 10:23 AM CDTTornado WarningILXMoultrie, Shelby52 min
Apr 20, 10:39 AM CDTSevere Thunderstorm WarningILXClay, Effingham51 min
Apr 20, 10:47 AM CDTTornado WarningILXChampaign, Douglas58 min
Apr 20, 10:51 AM CDTTornado WarningILXColes39 min
Apr 20, 11:11 AM CDTTornado WarningILXCumberland49 min
Apr 20, 11:27 AM CDTTornado WarningILXJasper48 min
Apr 20, 11:40 AM CDTTornado WarningILXClark50 min
Apr 20, 11:58 AM CDTTornado WarningILXEdgar32 min
Apr 20, 12:37 PM CDTSevere Thunderstorm WarningILXLawrence, Richland38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.